Alert archive / Kansas / Severe Thunderstorm Warnings in 2013
Severe Thunderstorm Warning 225, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Jul 29, 2013, 5:42 PM CDT for Barber County, Kansas. It was in force for 48 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 29, 2013, 5:42 PM CDT (22:42 UTC)
- Expired
- Jul 29, 2013, 6:30 PM CDT
- In force
- 48 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 0.75 in
- Wind
- 70.0 mph
County Barber County, KS
The radar
The Vance AFB radar (KVNX), 50 km from the middle of the area, began a volume at 22:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 29, 6:02 PM CDT | TSTM WND GST 60 | 7 W Hardtner, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 20 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 29, 2:38 PM CDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 10.7 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 58 J/kg
- Mixed-layer CIN
- -212 J/kg
- Mixed-layer LCL
- 1041 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 228 m²/s²
- 0-3 km storm-relative helicity
- 311 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted, in the capitals the NWS used until 2016.
577
WUUS53 KDDC 292242
SVRDDC
KSC007-292330-
/O.NEW.KDDC.SV.W.0225.130729T2242Z-130729T2330Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
542 PM CDT MON JUL 29 2013
THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHEASTERN BARBER COUNTY IN SOUTH CENTRAL KANSAS...
* UNTIL 630 PM CDT
* AT 538 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 10 MILES SOUTH OF LAKE CITY TO 7 MILES SOUTH OF
AETNA...AND MOVING EAST AT 30 MPH.
HAZARD...70 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT CONSIDERABLE TREE DAMAGE. DAMAGE IS LIKELY TO
MOBILE HOMES...ROOFS AND OUTBUILDINGS.
* LOCATIONS IMPACTED INCLUDE...
HARDTNER...KIOWA AND HAZELTON.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THESE STORMS ARE PRODUCING DESTRUCTIVE WINDS. SEEK SHELTER NOW
INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS.
&&
LAT...LON 3699 9835 3699 9882 3731 9873 3723 9834
3700 9834
TIME...MOT...LOC 2242Z 290DEG 26KT 3720 9872 3697 9894
TORNADO...POSSIBLE
HAIL...<.75IN
WIND...70MPH
$$
RUSSELLWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 29, 3:57 PM CDT, 1 hour 45 minutes earlier.
Area forecast discussion, Jul 29, 3:57 PM CDT, 1 hour 45 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 357 PM CDT MON JUL 29 2013 ...UPDATED THE SHORT TERM DISCUSSION... .SHORT TERM...(THIS EVENING THROUGH TUESDAY) ISSUED AT 355 PM CDT MON JUL 29 2013 THE BIGGEST CHALLENGE IN THIS FORECAST IS WHEN AND HOW STRONG WILL SEVERE STORMS BE THIS EVENING. THE WARM FRONT HAS BEEN LIFTING NORTH EARLY THIS AFTERNOON, ALLOWING SKIES TO CLEAR AND FOR THE SURFACE TO WARM UP AND DESTABILIZE. THAT WARM UP HAS BEEN STARTING IN OUR SOUTHWEST COUNTIES NEAR HUGOTON FIRST, AND SLOWLY SPREADING TO THE NORTH AND EAST AS THE AFTERNOON HAS PROGRESSED. DEW POINTS ARE HIGHER IN EASTERN CWA, IN THE 70 DEGREE RANGE, WITH UPPER 50S IN OUR WESTERN KANSAS COUNTIES. SO, FORECAST MUCAPES FROM THE NAM AND HRRR MODELS WILL LIKELY REACH THE 3000 TO 4000 J/KG LEVELS BY THE 22-00Z TIME FRAME. CAPES WILL BE LARGE ENOUGH FOR STORMS TO PRODUCE PERHAPS GOLF BALL SIZE HAIL AND WIND DOWNBURSTS TO 70-80MPH. HEAVY DOWN POURS ARE POSSIBLE FROM A FEW STORMS, AS THE 12Z DDC SOUNDING SHOWED 1.66 FOR PWATS. SPC HAS JUST ISSUED AN MCD FOR A POSSIBLE WATCH SOON, MAINLY OVER OUR SOUTH CENTRAL AND SOUTHEASTERN FORECAST AREA. I AGREE WITH THIS POTENTIAL WATCH AND WILL FOLLOW SPC'S LEAD ON THIS. POPS WILL BE VERY HIGH IN THE EASTERN COUNTIES, UP AROUND 90 PERCENT THROUGH ALMOST MIDNIGHT, AND PRECIP CHANCES WILL DIMINISH TO THE WEST, DDC WILL HAVE LIKELY POPS, GARDEN CITY 36 PERCENT CHANCES, AND LOWER CHANCES WEST OF GARDEN. BY 12Z TUESDAY MORNING, PERCENT RAIN CHANCES WILL DIMINISH TO 20 PERCENT. MINIMUM TEMPERATURES TONIGHT WILL FALL INTO THE MID 60S FROM SYRACUSE TO SCOTT CITY, THE UPPER 60S FROM LARNED TO DODGE CITY TO LIBERAL, AND TO ONLY AROUND 70 DEGREES IN THE MEDICINE LODGE AREA. TUESDAY SHOULD BE PARTLY TO MOSTLY CLOUDY FOR MOST OF THE DAY, WITH A LEE SIDE TROUGH ADVANCING INTO FAR WESTERN KANSAS LATE IN THE DAY TUESDAY. THIS TROUGH COULD BE A CONVERGENCE ZONE FOR A FEW THUNDERSTORMS TO INITIATE ALONG AFTER 22Z OR SO. JUST 20 PERCENT CHANCES FOR RAIN SEEM APPROPRIATE, AS THERE WILL NOT BE AN UPPER SYSTEM WORKING THROUGH WESTERN KANSAS TUESDAY AFTERNOON. HIGHS FOR TUESDAY WILL REACH THE MIDDLE 80S IN THE HAYS AND WAKEENEY AREAS, AND NEAR 90F DEGREES IN THE LIBERAL AND ELKHART AREAS. .LONG TERM...(TUESDAY NIGHT THROUGH MONDAY) ISSUED AT 351 PM CDT MON JUL 29 2013 BY TUESDAY NIGHT AND WEDNESDAY, AN UPPER LEVEL TROUGH WILL BE SITUATED OFF THE WEST COAST, WITH A FLAT UPPER LEVEL RIDGE OVER THE SOUTHWESTERN UNITED STATES. A SHORTWAVE TROUGH WILL BE TRAVERSING THE NORTHERN PLAINS DURING THIS PERIOD, HELPING TO PUSH A COLD FRONT THROUGH WESTERN KANSAS. WITH PLENTY OF MOISTURE AHEAD OF THE FRONT, THUNDERSTORMS ARE EXPECTED TO DEVELOP IN NORTHWEST KANSAS WEDNESDAY AFTERNOON AND THEN MOVE ACROSS SOUTHWEST KANSAS WEDNESDAY EVENING. GIVEN THE 70KT UPPER LEVEL JET ALONG WITH 2000+ J/KG SURFACE BASED CAPE, THESE STORMS COULD BE SEVERE WITH HAIL AS LARGE AS GOLFBALLS AND DAMAGING WIND GUSTS. THE HIGH LEVEL JET WILL SHIFT NORTHWARD INTO THE NE/SD BY THURSDAY INTO SATURDAY, ALONG WITH THE LOW LEVEL BAROCLINIC ZONE. SO THE BEST CHANCE FOR STORMS WILL BE TO OUR NORTH DURING THIS TIME. HIGH TEMPERATURES SHOULD RISE INTO THE 90S AS MUCH OF SOUTHWEST KANSAS WILL BE IN THE WARM SECTOR WITH SOUTH WINDS. BY LATE SATURDAY AND SUNDAY, THE AFOREMENTIONED UPPER LEVEL FEATURES WILL HAVE SHIFTED EASTWARD, WITH THE UPPER LEVEL RIDGE AXIS ACROSS THE SOUTHERN PLAINS. A STATIONARY FRONT WILL BE LOCATED ACROSS THE CENTRAL PLAINS WITH PLENTY OF LOW LEVEL MOISTURE PERSISTING IN VICINITY AND NORTH OF THE FRONT. THEREFORE, THERE IS A CHANCE OF THUNDERSTORMS SATURDAY NIGHT AND SUNDAY, WITH HIGH TEMPERATURES MAINLY IN THE LOWER TO MID 90S. AFTER SUNDAY, A SHORTWAVE TROUGH IS ADVERTISED TO PASS ACROSS THE NORTHERN PLAINS AND PUSH A COLD FRONT THROUGH WESTERN KANSAS. HIGH TEMPERATURES SHOULD COOL INTO THE 70S/80S BY EARLY TO MID NEXT WEEK. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z TUESDAY AFTERNOON) ISSUED AT 1151 AM CDT MON JUL 29 2013 AS A STATIONARY FRONT IN FAR SOUTHERN KANSAS MOVES NORTH AND NORTHEAST TODAY AS A WARM FRONT, CLEAR SKIES WILL SPREAD NORTHEASTWARD AS WELL. SURFACE WINDS WILL GENERALLY BE SOUTH TO SOUTHEAST AT 12G22KT. WINDS WILL DROP OFF TOWARDS 00Z. SCATTERED STRONG TO SEVERE STORMS ARE LIKELY AFTER 21Z, EAST OF A HAYS TO DODGE CITY LINE. WITH RECENT WETTING RAINS ACROSS MUCH OF SOUTHWESTERN KANSAS AND EXPECTED LIGHT WINDS TONIGHT, SOME 1 TO 2 SM LIGHT FOG CAN BE EXPECTED. THIS FOG MAY BE MORE PATCHY THAN WIDESPREAD, I HAVE OPTED TO BRING IN 2SM BR AND CIGS IN THE BKN012-015 RANGE AFTER 09Z TUESDAY MORNING. && .PRELIMINARY POINT TEMPS/POPS... DDC 68 88 66 93 / 60 20 10 20 GCK 68 88 66 94 / 60 20 10 30 EHA 68 90 67 95 / 30 20 20 30 LBL 69 91 68 95 / 50 10 10 20 HYS 67 85 65 90 / 70 20 10 30 P28 70 89 68 92 / 90 20 10 10 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...BURKE LONG TERM...FINCH AVIATION...BURKE
Hazardous weather outlook, Jul 29, 3:20 AM CDT, 14 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED NATIONAL WEATHER SERVICE DODGE CITY KS 320 AM CDT MON JUL 29 2013 KSZ030-031-043>046-061>066-074>081-084>090-300830- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 320 AM CDT MON JUL 29 2013 /220 AM MDT MON JUL 29 2013/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT NUMEROUS SHOWERS AND THUNDERSTORMS ARE FORECAST TO DEVELOP THIS AFTERNOON AND INTO THE EVENING. SOME OF THE STORMS MAY BE SEVERE WITH LARGE HAIL FROM QUARTER AND GOLF BALL SIZE, DAMAGING WINDS GREATER THAN 60 MPH, ALONG WITH VERY HEAVY DOWNPOURS, LOCAL FLASH FLOODING, AND FREQUENT CLOUD TO GROUND LIGHTNING. THE BEST CHANCES FOR SEVERE THUNDERSTORMS ARE EAST OF A LINE FROM WAKEENEY, TO SCOTT CITY, GARDEN CITY, AND LIBERAL. THIS AREA INCLUDES HAYS, DODGE CITY, SAINT JOHN, PRATT, AND MEDICINE LODGE. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY CHANCES FOR THUNDERSTORMS ARE IN THE FORECAST TUESDAY ACROSS FAR SOUTHWESTERN KANSAS, THEN AGAIN FROM WEDNESDAY INTO THE WEEKEND ACROSS MUCH OF SOUTHWEST AND SOUTH CENTRAL KANSAS. AT THIS TIME IT IS TOO EARLY TO DETERMINE IF ANY OF THESE STORMS WILL BE SEVERE. .SPOTTER INFORMATION STATEMENT... A FEW STORM SPOTTERS MAY BE REQUIRED THIS AFTERNOON INTO EARLY EVENING, GENERALLY EAST OF A LINE FROM WAKEENEY TO SCOTT CITY, GARDEN CITY, AND LIBERAL. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC 06
In the hours before
Local storm report, Jul 29, 4:16 PM CDT, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
416 PM CDT MON JUL 29 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0412 PM HAIL 10 SSW GREENSBURG 37.47N 99.36W
07/29/2013 E1.50 INCH KIOWA KS TRAINED SPOTTER
&&
WHOVORKALocal storm report, Jul 29, 5:08 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
508 PM CDT MON JUL 29 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0459 PM FLASH FLOOD PRESTON 37.76N 98.56W
07/29/2013 PRATT KS EMERGENCY MNGR
SPOTTER REPORTS WATER OVER SEVERAL COUNTY ROADS IN
NORTHEAST PRATT COUNTY.
&&
RBURGLocal storm report, Jul 29, 5:23 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
523 PM CDT MON JUL 29 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0418 PM TORNADO 4 ESE PRESTON 37.74N 98.49W
07/29/2013 PRATT KS UNKNOWN
A TORNADO LASTED FOR 1 MINUTE.
&&
JFINCHLocal storm report, Jul 29, 5:29 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
529 PM CDT MON JUL 29 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0515 PM NON-TSTM WND GST 10 SSE WILMORE 37.20N 99.16W
07/29/2013 E65 MPH COMANCHE KS PUBLIC
6 INCH TREE LIMBS BROKEN. 60-70 MPH WINDS
&&
WHOVORKALocal storm report, Jul 29, 5:32 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
532 PM CDT MON JUL 29 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0530 PM FUNNEL CLOUD 6 NNE AETNA 37.16N 98.93W
07/29/2013 BARBER KS TRAINED SPOTTER
SPOTTER REPORTED SEVERAL FUNNEL CLOUDS JUST SOUTHWEST OF
HER AREA.
&&
RBURGLocal storm report, Jul 29, 5:40 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
540 PM CDT MON JUL 29 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0530 PM TSTM WND DMG 7 NNW AETNA 37.18N 99.00W
07/29/2013 BARBER KS PUBLIC
6-8 INCH TREE LIMBS BROKEN
&&
WHOVORKAThe office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 29, 3:12 PM CDT | Special Weather Statement | DDC | Stafford | 48 min |
| Jul 29, 3:32 PM CDT | Severe Thunderstorm Warning | DDC | Pratt, Stafford | 43 min |
| Jul 29, 3:39 PM CDT | Special Weather Statement | DDC | Clark | 51 min |
| Jul 29, 3:46 PM CDT | Severe Thunderstorm Warning | DDC | Clark, Ford | 44 min |
| Jul 29, 4:00 PM CDT | Severe Thunderstorm Warning | DDC | Kiowa | 45 min |
| Jul 29, 4:10 PM CDT | Special Weather Statement | DDC | Clark | 50 min |
| Jul 29, 4:38 PM CDT | Flash Flood Warning | DDC | Pratt, Stafford | 3 hr |
| Jul 29, 4:59 PM CDT | Tornado Warning | DDC | Comanche | 31 min |
| Jul 29, 5:15 PM CDT | Severe Thunderstorm Warning | DDC | Edwards, Pawnee | 45 min |
| Jul 29, 5:24 PM CDT | Severe Thunderstorm Warning | DDC | Barber, Comanche | 66 min |
| Jul 29, 5:28 PM CDT | Tornado Warning | DDC | Barber, Comanche | 32 min |
| Jul 29, 6:01 PM CDT | Special Weather Statement | DDC | Pawnee | 44 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2013Every severe thunderstorm warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.